Alert archive / Nebraska / Special Weather Statements in 2016

Special Weather Statement, NWS Hastings, NE

August 19, 2016Furnas County, Nebraska

NWS Hastings, NE issued this special weather statement at Aug 19, 2016, 3:39 AM CDT for Furnas County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 3:39 AM CDT (08:39 UTC)
Expired
Aug 19, 2016, 4:15 AM CDT
In force
36 min
Issued by
NWS Hastings, NE

County Furnas County, NE

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
3424 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WWUS83 KGID 190839
SPSGID

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
339 AM CDT FRI AUG 19 2016
 
NEZ082-190915-
FURNAS NE-
339 AM CDT FRI AUG 19 2016

...STRONG THUNDERSTORMS APPROACHING FURNAS COUNTY UNTIL 415 AM CDT...

AT 338 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS 7 MILES SOUTHEAST OF LEBANON...OR 18
MILES NORTHWEST OF NORTON...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WILSONVILLE AROUND 405 AM CDT. 
  HENDLEY AROUND 415 AM CDT. 

LAT...LON 4019 10020 4035 9964 4000 9963 4000 10019
TIME...MOT...LOC 0838Z 242DEG 20KT 3995 10020 

$$

KELLEY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Aug 19, 12:52 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 19, 12:52 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1252 AM CDT FRI AUG 19 2016

.SHORT TERM...(This evening through Friday night)
Issued at 341 PM CDT Thu Aug 18 2016

For tonight, it looks quiet for the evening, but with an approaching
cold front, we could get a shot at some showers/thunderstorms late
tonight, especially toward dawn, and mainly in our northwest quarter
of the CWA. Most models indicate a dry situation for the tri-cities
for the entire night.

Friday could be a tricky day, as the results are highly dependent on
the timing of the expected cold front. A stout shortwave trough over
the northern plains will dive south southeast toward the Central
Plains on Friday as a strong cold front (by August standards) moves
through the CWA Friday. For now, the timing of the cold front is
expected to nearly bisect the CWA by 7 am, but slowing down somewhat
compared to the southeastward progression overnight. This is a bit
faster than originally though a day or two earlier, so this will
diminish the area of severe weather concern to be focused roughly in
the southeast half of the CWA, as well as cooling down high
temperatures a bit, although I still anticipate the sharper gradient
advertised by the NAM as opposed to the SuperBlend initialization,
considering the strength of this cold front. There are certainly some
model differences with the general upper level pattern, but the
early destabilization scenario in the warm sector has been a
repeated and consistent forecast from several models. We may need to
keep an eye on any possible nocturnal convection that may give us
some lingering convection from overnight as this may quell our
destabilization potential, and hence, our severe weather potential.

Bulk shear magnitude in the 0-6km level along and ahead of the front
at 18Z will be rather marginal as CAPE could be approaching 1000
J/kg. This may be enough to get some marginally severe weather going
as early as around 18Z, but a lot of this will rely on whether or
not we have some lingering convection from overnight that may cut
down on instability. As the aforementioned shortwave moves south
southeast and height falls occur, I expect the chance of severe
weather to increase along and ahead of the cold front toward 3pm or
4 pm and into the evening, but by then, the cold front will have
cleared much of our CWA. Even the 850 mb cold front will have made
it pretty far southeast by 00Z, and will generally relegate our
chance of severe weather to our southeastern half of the CWA by
evening, and could very well be focused in our southeastern quarter
by then. Shear will probably top out at near 30 kts along the cold
front with MLCape not likely getting past 1200 J/kg the way it looks
now, which would indicate a marginally severe situation. Considering
that the gradient of stronger shear aligns with the cold front, and
the fact that instability will be modest, I would expect primarily a
severe wind gust threat as a squall line develops, although we do
have a shot of getting some quarter size hail as well. Most of our
severe potential should fall between roughly 20Z and 04Z in our
southeastern half of the CWA. POPs will diminish quickly as
subsidence takes over and height rises ensue. Height rises are
strong enough to go with CONSRAW wind gusts for Friday night, which
puts us near 30 mph for some locations.

.LONG TERM...(Saturday through Thursday) Issued at 341 PM CDT Thu
Aug 18 2016

Subsidence should take over for Saturday, and I have kept us cleared
out, which is what the overnight forecast indicated. It will kind of
feel like fall. There is good agreement that we will have a chilly
night Saturday night, with perhaps lows in the upper 40s for some
locations in the far west/north.

As return flow ensues, expect a modest warm-up with a return of
shower/thunderstorm chances mid-week.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday night)
Issued at 1239 AM CDT Fri Aug 19 2016

An approaching cold front will bring deteriorating conditions to
both terminals during the late night through early morning hours.
While VFR conditions will prevail through at least 19/12Z...expect
increasing mid/high level clouds by morning as a cold front
approaches both terminals. Expect this front the cross the
terminals around 19/12Z...with an increasing chance of SHRA and
TSRA during the daytime hours. While there may be a brief surge in
surface winds behind the cold front as evident at ODX the past
hour...this surge is expected to be brief...with the strong
northerly winds expected to hold off until later in the day as the
pressure gradient increases behind the passing cold front. With
plenty of stratus expected to trail the front along with
additional SHRA activity...prevailing mvfr cigs or possibly lower
are expect by 20/00Z...with a few showers lingering across the
local area as the main upper level wave approaches and eventually
crosses the terminals during the late evening and overnight hours
early Saturday morning.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Rossi
Hazardous weather outlook, Aug 19, 3:26 AM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
326 AM CDT FRI AUG 19 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
200830-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
326 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

AN INCREASING CHANCE FOR THUNDERSTORMS IS EXPECTED ACROSS THE
LOCAL AREA TODAY...WITH THE BULK OF THIS THUNDERSTORM ACTIVITY
EXPECTED BETWEEN 11 AM AND 9 PM ACROSS THE OUTLOOK AREA. SOME OF
THESE THUNDERSTORMS LATER TODAY MAY BECOME SEVERE...WITH DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH QUARTER SIZE HAIL BEING
THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE AT VARYING TIMES AND
LOCATIONS MONDAY NIGHT THROUGH THURSDAY. WHILE STRONG OR SEVERE
STORMS CANNOT BE RULED OUT...AT THIS TIME THERE ARE NO
IDENTIFIABLE ORGANIZED THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE DURING THE LATE AFTERNOON
THROUGH EVENING HOURS TODAY. ANY REPORTS OF LARGE HAIL OR STRONG
WINDS WOULD BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI/KELLEY

In the hours before

Special weather statement, Aug 19, 3:39 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
339 AM CDT FRI AUG 19 2016

NEZ082-190915-
FURNAS NE-
339 AM CDT FRI AUG 19 2016

...STRONG THUNDERSTORMS APPROACHING FURNAS COUNTY UNTIL 415 AM CDT...

AT 338 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS 7 MILES SOUTHEAST OF LEBANON...OR 18
MILES NORTHWEST OF NORTON...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WILSONVILLE AROUND 405 AM CDT.
  HENDLEY AROUND 415 AM CDT.

LAT...LON 4019 10020 4035 9964 4000 9963 4000 10019
TIME...MOT...LOC 0838Z 242DEG 20KT 3995 10020

KELLEY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:26 PM CDTSpecial Weather StatementGIDHarlan49 min
Aug 19, 2:34 PM CDTSpecial Weather StatementGIDNuckolls41 min
Aug 19, 11:52 AM CDTSpecial Weather StatementGIDPhillips38 min
Aug 19, 1:00 PM CDTSpecial Weather StatementGIDSmith45 min
Aug 19, 1:20 PM CDTSpecial Weather StatementGIDPhillips40 min
Aug 19, 1:22 PM CDTSevere Thunderstorm WarningGIDOsborne53 min
Aug 19, 1:24 PM CDTAreal Flood AdvisoryGIDPhillips4 hr
Aug 19, 1:54 PM CDTSpecial Weather StatementGIDJewell51 min
Aug 19, 2:03 PM CDTSevere Thunderstorm WarningGIDOsborne42 min
Aug 19, 2:07 PM CDTSpecial Weather StatementGIDSmith38 min
Aug 19, 2:30 PM CDTSpecial Weather StatementGIDMitchell45 min
Aug 19, 2:45 PM CDTSpecial Weather StatementGIDJewell, Mitchell45 min
Aug 19, 4:46 PM CDTAreal Flood AdvisoryGIDMitchell14 hr

Nearby

Special Weather Statements in Nebraska, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.